Pennsylvania, 2016

Hail in Pennsylvania, June 7, 2016

June 7, 2016 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms developed in an unstable air mass due to cold air aloft. Penny size hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed in an unstable air mass due to cold air aloft. Penny size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 7, 12:47 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 7, 12:47 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
147 PM EDT TUE JUN 7 2016

.SYNOPSIS...
Cooler weather will moderate, and rain chances return as the
weekend approaches.

&&

.NEAR TERM /THROUGH TONIGHT/...
The early afternoon update featured further adjustments to hourly
precip. probability trends based on the latest consensus-short
guidance on the handling of upstream shortwaves, first of which
will cross this afternoon and early eve as it digs toward the
base of a broad, high-amplitude Eastern CONUS trough. Despite dry
advection with dewpoints falling through the low 50s, low convective
thresholds and modest mid level lapse rates associated with the
thermal trough of this shortwave will continue to support
scattered, albeit weak convective development through the
afternoon.

A brief break in shower activity is anticipated this eve with
passage of that first disturbance, but showers and a few
thunderstorms remain in the forecast for later tonight as another
and more significant shortwave is poised to cross the region. The
morning model runs have apparently latched onto the cold morning
sounding taken at Pickle Lake, Ontario where a 500mb temperature
of -26 C, and a 700 mb reading of -9 were recorded. The resulting
lapse rate, and associated wind/vorticity, omega fields are timed
for a peri-dawn crossing of Western, PA. An "isolated thunderstorm"
mention was thus inserted with the likelihood of showers. Storms
that form are likely to contain hail given the aforementioned
parameters, and wind gusts to about 25 mph can be expected as the
low level lapse rates steepen under the cooling aloft.

Sub average near-term temperature can be expected under the broad
trough, with readings forecast using consensus-short guidance.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
That second disturbance is timed to complete passage on Wednesday
morning. The upper trough axis is then forecast to shift quickly
eastward as Wednesday progresses, so the previously forecast dry
and clearing trend was maintained for the afternoon. Northwest
flow will maintain cool temperature, with highs projected about 10
degrees under the averages.

Shortwaves within that flow is projected to spawn the next rain
chance by Friday. These systems will initiate warm, moist advection
northeastward and toward the Upper Ohio region, where a high shear
environment will reside in the northwest flow aloft. Timing, and
warm frontal boundary progress will have to be monitored with the
model projections of that, and a similar shortwave passage on
Saturday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The flow pattern over North America is forecast to further
amplify this weekend with north-northwesterly flow over the Upper
Ohio Valley region in the wake of the Saturday system. Shortwaves
within flow and eventual placement of the eastern trough axis will
determine forecast details, but a forecast of temperature at, or
below the averages with precip.probability under climatology given
expectations of strengthening surface high pressure, will
suffice.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As an upper level disturbance moves southeast scattered showers
will be across the region into late evening, but general VFR will
prevail. expect some mvfr cigs behind the system tonight across
northern ports in cold advection. VFR Wednesday. winds will be
northwest 10 to 15kts through much of the TAF period. port.

.OUTLOOK /WEDNESDAY THROUGH Sunday/...
Generally VFR Thursday. Friday into the weekend, multiple upper
level impulses may bring restrictions in showers and
thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 7, 1:26 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 AM EDT TUE JUN 7 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080630-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
226 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 7, 7:55 AM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 AM EDT TUE JUN 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND DMG     2 S BETHANY             40.18N 80.56W
06/06/2016                   BROOKE             WV   DEPT OF HIGHWAYS

            TREE DOWN ON LOCUST GROVE RD.

0957 PM     TSTM WND DMG     2 SSW BEECH BOTTOM      40.20N 80.66W
06/06/2016                   BROOKE             WV   DEPT OF HIGHWAYS

            TREE DOWN ON WV ROUTE 2 1.3 MI FROM OHIO
            COUNTY LINE.

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Jun 7, 9:41 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
1041 AM EDT TUE JUN 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND DMG     4 NW SCOTTDALE          40.14N 79.65W
06/06/2016                   WESTMORELAND       PA   EMERGENCY MNGR

            LARGE TREE BLOCKING ROAD NEAR INTERSECTION
            OF SRT AND MANNS RD.

1004 PM     TSTM WND DMG     5 SSW FRANKFORT SPRINGS 40.42N 80.47W
06/06/2016                   WASHINGTON         PA   911 CALL CENTER

            MULTIPLE TREES DOWN ON STUEBENVILLE PIKE
            BETWEEN RT 18 AND THE STATE LINE.

0910 PM     TSTM WND DMG     1 N MCGOVERN            40.25N 80.23W
06/06/2016                   WASHINGTON         PA   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN .

&&

NWS PITTSBURGH PA
IRIS SYSTEM

The radar

The Pittsburgh radar (KPBZ), 20 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butler

When
June 7, 12:50 PM EST
Where
Butler County, 1.57 mi W of Ogle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.700, -80.130

A trained spotter reported penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628201.